Puerto Rico, 2022Flash Flooding in Puerto Rico, February 1, 2022
February 1, 2022 · NWS SJU · 2 events in 2 counties and zones
An upper-level trough combined with local effects generated showers and isolated thunderstorms across the interior and western sections of Puerto Rico on the 1st of February. Some areas received 3 to 4 inches of rainfall, which resulted in flash flooding and river flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough combined with local effects generated showers and isolated thunderstorms across the interior and western sections of Puerto Rico on the 1st of February. Some areas received 3 to 4 inches of rainfall, which resulted in flash flooding and river flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Feb 1, 4:52 PM AST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 1, 4:52 PM AST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
452 PM AST Tue Feb 1 2022
.SYNOPSIS...
Isolated to scattered showers were observed over the interior and
western sections of Puerto Rico in the afternoon hours. This
shower activity is expected to continue for the rest of the
afternoon and early evening. For tomorrow into Saturday a
unsettle weather pattern will prevail over the forecast area with
scattered to numerous showers along with isolated thunderstorms.
Weather conditions are forecast to improve on the late part of the
weekend into the upcoming workweek. Seas will remain up to 6 feet
across most of the offshore waters and local passages, therefore,
mariners should exercise caution.
&&
.SHORT TERM...Rest of Today through Thursday...
An unsettled pattern is expected will prevail across the forecast
area for the short term period. An upper level trough now located
over Cuba, will continue to move easterly for the next couple of
days. As this upper feature moves more close into our area, will
result in unstable conditions aloft. At the surface, a east-
northeasterly wind flow will dominate the direction of the showers over
the local area. For the rest of today, expect some isolated to
scattered showers over the interior and western sections of Puerto
Rico, more late in the afternoon and evening hours, this shower
activity is forecast to move the local waters and some of the
coastal sections. Instability aloft and low level moisture is
expected to increase on Wednesday, as a result expect widespread
activity over the interior and western sections of Puerto Rico in
the afternoon hours, and showers over the local waters for the
evening hours.
On Thursday afternoon into the evening hours, the latest model
guidances suggest the axis of the upper level trough located over
The Hispanola, and the associated surface trough just at our north.
This pattern of unstable conditions aloft in combination with
moisture near climatological normals will result in widespread
activity. Thunderstorm activity along with the shower activity is
very likely given the cooler conditions at the 500 mb, with
temperatures between the -10 and -12 Celsius. The combination of
all this factors would enhanced the vertical development over
Puerto Rico and the U.S. Virgin Islands, resulting in widespread
and long-live shower activity. As a result, the threat for flood
will remain in moderate to high for most of the region. Daytime
temperatures are expected to fluctuated in the climatological
normals between the low 70s to the mid 80s across the area.
.LONG TERM...Friday through Wednesday...Prev discussion from 502
AM AST Feb 1 2022...
Model guidance continues to suggest, for the most part, a wet and
unstable weather pattern for the first half of the long-term period.
GFS and ECMWF are consistent on the development of a mid- to upper-
level low and reflected surface induced trough across the northeast
Caribbean basin by the end of the workweek into the weekend. This
will maintain an unstable weather pattern across the area as 500
mb temperatures plummet and lapse rates get steeper across this
area. Combined with above-normal available moisture from remnants
of a frontal boundary, weather conditions could be conducive for
deep convective activity across the forecast area.
Uncertainty, however, still remains regarding the positioning of
the aforementioned trough, as stated in previous discussions. The
GFS Galvez-Davison Index continues to indicate enhanced moisture
convergence and the potential for scattered thunderstorm activity
capable of producing heavy rainfall across the CWA through at
least Sunday evening. Meanwhile, latest ECMWF run has backed off
from the above normal moisture content solution for this weekend
going back to a more modest activity over land areas and leaving
the most active part over the Atlantic waters. Therefore, forecast
confidence regarding specific impacts related to the weather
pattern for Friday through this weekend continues to be low as
trough placement and moisture availability continues to change
between model cycles. Please continue to monitor our forecast as
we follow the evolution of this event with the potential for
flooding impacts across the local region.
By early next week, a gradual transition into a more seasonal
weather pattern will take place. A building ridge at mid levels will
promote dry air intrusion aloft. Therefore, mainly fair weather
conditions can be expected with isolated to scattered showers
over western Puerto Rico each afternoon and passing showers
across the eastern third of Puerto Rico and USVI during overnight
and morning hours. Isolated thunderstorms could still be possible
as we transition to a more dry weather pattern by Wednesday.
&&
.AVIATION...
VFR conds expected to prevail thru 02/16Z. A band of scattered SHRA
over TKPK may yield brief MVFR CIGs durg the period. SHRA/isold TSRA
till 02/23Z wrn and interior PR with lcl MVFR and clds topping mtns.
Sfc winds easterly with sea breeze influences at 8-12 knots bcmg
land breezes of less than 7 knots aft 01/23Z. Maximum winds W 50-65
knots btwn FL350-460.
&&
.MARINE...
A fading northeasterly swell will continue to result in seas up to
6 feet across most of the offshore waters and local passages for
this evening into tomorrow. As a result, mariners should exercise
caution accord's these waters. On Thursday into the weekend,
another swell is expected to turn hazardous the marine conditions
with seas up to 7 feet across the Atlantic waters and local
passages. Winds will remain from the east-northeast at 15 knots
or less with wind variation near the shower activity. Phasing
isolated to scattered showers will persist across the local
waters fro the rest of the afternoon into the evening hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 73 84 72 83 / 30 40 80 60
STT 75 80 75 81 / 20 30 60 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Wednesday night for Culebra-
Mayaguez and Vicinity-North Central-Northeast-Northwest-San
Juan and Vicinity-Southeast-Southwest-Vieques.
High Surf Advisory until 6 PM AST this evening for Mayaguez and
Vicinity-North Central-Northeast-Northwest-San Juan and
Vicinity-Southeast.
VI...High Rip Current Risk through late Wednesday night for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...None.
&&
SHORT TERM...CAM
LONG TERM....LIS
PUBLIC DESK...CSHazardous weather outlook, Feb 1, 5:30 AM AST, 13 hours 18 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
516 AM AST martes 1 de febrero de 2022
AMZ710>745-PRZ001>013-021000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Las aguas costeras cercanas y lejanas a la
costa del Atlantico y Caribe-
516 AM AST martes 1 de febrero de 2022
Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe una probabilidad de tronadas con lluvias fuertes
y vientos breves en rafagas esta tarde a traves de sectores del
centro oeste y noroeste de Puerto Rico.
.Inundaciones...Fuertes lluvias pueden crear inundaciones urbanas y
de riachuelos, especialmente a traves del centro, oeste y noroeste
de Puerto Rico.
.Oleaje...Se espera oleaje peligroso de hasta 7 pies en las
aguas del Atlantico hasta por lo menos esta tarde. Oleaje rompiente
de sobre 10 pies es anticipado para las playas del noroeste al
noreste de Puerto Rico hoy.
.Corrientes Marinas...Existe un alto riesgo de corrientes
marinas para las playas del oeste, norteoeste al noreste de Puerto
Rico, al igual que Vieques y Culebra hoy. Tambien hay un riesgo
moderado de corrientes marinas para algunas de las playas del
sueeste de Puerto Rico y el sur de Vieques.
.Dias dos hasta el siete...miercoles al lunes
El riesgo de corrientes marinas continuara de moderado a alto por
los proximos dias. Otra marejada entrara el jueves, y causara oleaje
peligroso. Desde el jueves hasta el domingo, habra un aumento en la
actividad de aguaceros y en el potencial de tronadas. Inundaciones
urbanas y de riachuelos aparecen ser probables en ocasiones con la
actividad que esta actualmente en el pronostico.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre inundaciones,
corrientes marinas y oleaje al Servicio Nacional de Meteorologia en
San Juan.
AMZ715-725-VIZ001-002-021000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
516 AM AST martes 1 de febrero de 2022
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Oleaje...Se espera oleaje peligroso de hasta 7 pies en las aguas
del Atlantico hasta por lo menos esta tarde.
.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte y oeste de Santa Cruz, todas las playas de
San Tomas, y el noroeste y oeste de San John. Las playas restantes
en las islas tendran un riesgo moderado de corrientes marinas.
.Dias dos hasta el siete...miercoles al lunes
El riesgo de corrientes marinas continuara de moderado a alto por
los proximos dias. Otra marejada entrara el jueves, y causara oleaje
peligroso. Desde el jueves hasta el domingo, habra un aumento en la
actividad de aguaceros y en el potencial de tronadas. Inundaciones
urbanas y de riachuelos no se van a descartar debido a la actividad
pronosticada.
.Comunicado sobre informacion reportada por observadores...
No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre corrientes
marinas y oleaje al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Feb 1, 3:40 PM AST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service San Juan PR
340 PM AST Tue Feb 1 2022
PRZ005-009-012045-
North Central PR-Western Interior PR-
340 PM AST Tue Feb 1 2022
...A strong thunderstorm will impact portions of Utuado, Adjuntas
and Arecibo Municipalities through 445 PM AST...
At 339 PM AST, Doppler radar was tracking a strong thunderstorm near
Rafael Capo, or near Utuado, moving north at 5 to 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arecibo, Adjuntas, Utuado, La Alianza, Bajadero, Cayuco, Sabana Hoyos
and Animas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1848 6658 1834 6659 1833 6661 1831 6657
1824 6661 1825 6663 1816 6665 1813 6668
1813 6679 1817 6683 1815 6685 1833 6683
1832 6677 1848 6677 1847 6670 1850 6662
TIME...MOT...LOC 1939Z 169DEG 22KT 1835 6674
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CAMSpecial weather statement, Feb 1, 3:49 PM AST, 2 hours 59 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
340 PM AST martes 1 de febrero de 2022
PRZ005-009-012045-
Norte Central PR-Oeste Interior PR-
340 PM AST martes 1 de febrero de 2022
...Una fuerte tronada esta afectando sectores de Utuado, Adjuntas
y Arecibo hasta las 445 PM AST..
A las 339 PM AST, el radar Doppler estaba siguiendo un aguacero
fuerte sobre Rafael Capo, cerca de Utuado, moviendose hacia le norte
entre 5 a 10 mph.
PELIGROS...Vientos en exceso de 30 mph.
FUENTE...Radar.
IMPACTOS...Rafagas de vientos pudieran derrumbar ramas de arboles y
objetos sueltos.
Areas impactadas incluyen... Arecibo, Adjuntas, Utuado, La Alianza,
Bajadero, Cayuco, Sabana Hoyos y Animas.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
LLuvia torrencial esta tambien ocurriendo con este aguacero y puede
ocasionar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.
&&
TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH
CAM/LISFlash Flood, Adjuntas
- When
- February 1, 6:48 PM AST
- Where
- Adjuntas County, 5.96 mi W of Toa Alta to 5.9 mi W of Toa Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.342, -66.321
Floodwaters from Rio Corozal flooded road 891 next to the local Police Station. No property damage.
Flash Flood, Vega Alta
- When
- February 1, 8:45 PM AST
- Where
- Vega Alta County, 1.73 mi SW of Vega Alta to 1.68 mi SW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.400, -66.346
Impassable bridge on road PR-620 in Fatima, Vega Alta due to floodwaters from the Cibuco River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008918, 1008919.